Nebraska, 2024

Hail and Damaging Wind in Nebraska, August 18, 2024

August 18, 2024 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms developed over portions of central South Dakota during the overnight hours of August 18th. This activity became severe and tracked southeast into portions of north central Nebraska during the early morning hours of August 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over portions of central South Dakota during the overnight hours of August 18th. This activity became severe and tracked southeast into portions of north central Nebraska during the early morning hours of August 18th. Thunderstorm wind damage was reported in Holt county along with quarter sized hail in Boyd county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 1:56 AM CST, 2 hours 28 minutes earlier. Its key messages:

  • Isolated to widely scattered strong to severe storms are possible early this morning into the late afternoon.
  • Unsettled conditions continue through the week with recurring afternoon/evening shower and thunderstorm chances. The severe threat remains uncertain at this time.
  • Temperatures trend back into the above normal range through the latter half of the week into the weekend with highs in the upper-80s to mid-90s.
Area forecast discussion, Aug 18, 1:56 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
256 AM CDT Sun Aug 18 2024

.KEY MESSAGES...

- Isolated to widely scattered strong to severe storms are
  possible early this morning into the late afternoon.

- Unsettled conditions continue through the week with recurring
  afternoon/evening shower and thunderstorm chances. The severe
  threat remains uncertain at this time.

- Temperatures trend back into the above normal range through
  the latter half of the week into the weekend with highs in the
  upper-80s to mid-90s.

&&

.SYNOPSIS...
Issued at 254 AM CDT Sun Aug 18 2024

Recent GOES-16 WV imagery and RAP 500-mb analysis showed a ridge of
high pressure anchored across the High Plains with the ridge axis
extending northward into Montana. The stubborn upper-level ridge
remains sandwiched between two closed upper-level lows, one off the
coast of the Pacific Northwest and another over the Great Lakes
region. A potent upper-level shortwave cresting the upper-level
ridge was noted across central Wyoming, spilling into the region.
Divergence under the right entrance region of a departing 250-mb jet
oriented northwest to southeast from central North Dakota through
central Iowa is providing support for large scale ascent. A weak
surface front was draped across the western half of the state from
the northwest to the southeast. Additionally, a low-level jet (LLJ)
has become established over western Nebraska and will drift eastward
through the rest of the night into the morning. All of these
features combined have resulted in elevated thunderstorm development
in vicinity of the surface boundary across the Panhandle into the
Sandhills with more robust development across central South Dakota.
This activity will track southeastward, growing upscale through this
afternoon.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 254 AM CDT Sun Aug 18 2024

Today and Tonight...Ongoing early morning thunderstorms will pose an
isolated hail and damaging wind threat as we head toward daybreak
this morning, growing upscale through this afternoon. Sufficient
instability (MLCAPE nearing 2,000 J/kg) combined with steep lapse
rates (up to 8 C/km) and ample deep-layer shear (40+ kts) will
result in an environment that will support strong to severe
thunderstorms. Thanks to the LLJ, this activity should be able
sustain itself through the remainder of the night, well into the
afternoon. Behind the departing activity this afternoon,
disturbances tracking across the upstream ridge axis combined with
lingering instability across the area may support additional showers
and thunderstorms to persist through the night. Uncertainty on how
the morning activity may impact how we recover for redevelopment
later today does exist, thus introduced a blanket of slight chance
PoPs. Outside of the showers and thunderstorms, high temperatures
will range from the upper-70s across north central Nebraska to low-
90s across far northwest Nebraska.

Monday and Monday Night...Dry conditions are anticipated during the
day on Monday with highs in the 80s. However, another "ridge runner"
will cross the Rockies, diving southeast across the region Monday
night. This will provide focus for another round of isolated to
widely scattered showers and thunderstorms across the area. The
severe threat will shift further west of the area where the main
axis of instability and forcing will reside.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 254 AM CDT Sun Aug 18 2024

With upper-level troughing continuing across the eastern and western
CONUS and the upper-level ridge holding strong over the central
CONUS, the region will remain in a northwesterly/northerly flow
regime at the start of the long term period. However, the flow aloft
will quickly transition to southwesterly Wednesday into Thursday as
a strong upper-level low drops southward out of the Gulf of Alaska
along the west coast, nudging the ridge further east. This will
result in temperatures trending back into the above normal range for
the latter half of the week with highs in the upper-80s to mid-90s.
Continued southwesterly flow aloft with additional northern stream
disturbances tracking across the region will keep the extended
forecast in a relatively active pattern. While recurring afternoon
and evening thunderstorm chances exists in the extended, the degree
of severe potential and coverage remains in question.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Aug 18 2024

Conditions are VFR at issuance and expect favorable conditions
will only persist for a couple more hours. Thereafter, expect
convection in the panhandle to grow upscale as it rotates around
the upper ridge, then starts to sink southeastward into central
Nebraska later tonight. This convection has potential to be
quite robust and large hail is not out of the question. Will
confine thunderstorms to the most likely period with a TEMPO
group 09Z-12Z and amend based on radar trends. MVFR conditions
will arrive with the storms and persist through the morning
hours, especially at KLBF, and there may be some lingering
showers to contend with.

Winds will generally be east to southeast around 10kt, though
strong gusty erratic winds can be expected near and
thunderstorms. The best opportunity for low level wind shear
will be west of Hwy 83 closer to the axis of the low level jet
so will not include a mention in the TAFs. Gusty conditions 20
to 30kt will develop for a period early this afternoon then
diminish toward the latter portion of the valid period, though
will not get overly complicated that deep into the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...MBS
Hazardous weather outlook, Aug 18, 1:24 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
224 AM CDT Sun Aug 18 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-191200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
224 AM CDT Sun Aug 18 2024 /124 AM MDT Sun Aug 18 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms across central and western Nebraska may
produce large hail and damaging winds today. Locally heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be around each day through the middle
of next week, especially west of Hwy 83. The overall severe threat is
uncertain at this time, though storms on Tuesday west of Hwy 83 may
have the best potential to produce large hail, isolated wind damage,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Aug 18, 3:23 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
423 AM CDT Sun Aug 18 2024

NEZ036-037-059-181015-
McPherson NE-Lincoln NE-Logan NE-
423 AM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 515 AM
CDT...

At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tryon, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Lincoln, southwestern Logan and southeastern McPherson Counties.

This includes the following highways...
 Highway 97 between mile markers 1 and 23.
 Highway 83 between mile markers 86 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 10121 4154 10112 4139 10053 4115 10070
TIME...MOT...LOC 0922Z 291DEG 21KT 4139 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Viken
Special weather statement, Aug 18, 4:11 AM CST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
511 AM CDT Sun Aug 18 2024

NEZ036-037-059-181100-
McPherson NE-Lincoln NE-Logan NE-
511 AM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...SOUTHERN
LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 600 AM CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ringgold, or 14 miles southwest of Stapleton, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stapleton and Gandy.

This includes the following highways...
 Highway 92 between mile markers 221 and 244.
 Highway 83 between mile markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4130 10083 4147 10084 4149 10028 4124 10028
TIME...MOT...LOC 1011Z 271DEG 22KT 4139 10077

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Viken

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boyd

When
August 18, 4:24 AM CST
Where
Boyd County, 6.98 mi WSW of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -99.200

Time was estimated from radar.

Hail, Holt

When
August 18, 4:53 AM CST
Where
Holt County, 14.27 mi NNE of Atkinson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.730, -98.900

Time was estimated from radar.

Hail, Holt

When
August 18, 5:49 AM CST
Where
Holt County, 9.24 mi E of Chambers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.210, -98.570

Time was estimated from radar.

Thunderstorm Wind, Holt

When
August 18, 5:52 AM CST
Where
Holt County, 9.36 mi WSW of Ewing
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.220, -98.520

Multiple 6 to 8 inch diameter tree limbs downed at this location. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212509, 1212510, 1212512, 1212513.